Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 20, 2021Fillmore County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 20, 2021, 7:53 PM CDT for Fillmore County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 7:53 PM CDT (00:53 UTC)
Expired
Jun 20, 2021, 8:15 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-240 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS83 KARX 210053
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
753 PM CDT Sun Jun 20 2021

IAZ010-MNZ095-210115-
Winneshiek-Fillmore-
753 PM CDT Sun Jun 20 2021

...A THUNDERSTORM OVER SOUTHERN FILLMORE COUNTY MINNESOTA COULD 
PRODUCE BRIEF FUNNEL CLOUDS...

At 751 PM CDT, a thunderstorm was located near Harmony, or 7 miles 
south of Preston, moving east at 30 mph. There have been reports of 
funnel clouds with this storm.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Preston, Harmony, Mabel, Canton, Bristol, Newburg, Amherst, Carimona,
Henrytown, Hesper, Hutton, Burr Oak, Lenora and Tawney.

If a brief tornado were to touchdown, wind gusts over 50 mph could 
be seen. If a funnel approaches your location, move indoors.

LAT...LON 4367 9218 4363 9173 4350 9173 4336 9175
      4350 9208 4355 9222
TIME...MOT...LOC 0051Z 284DEG 26KT 4357 9211 

$$

Shea

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:54 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 20, 6:54 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
654 PM CDT Sun Jun 20 2021

.SHORT TERM...(This evening through Monday)
Issued at 1047 AM CDT Sun Jun 20 2021

The threat for afternoon severe weather remains on track for
later today, though uncertainties exist in exactly which locations
will see the greatest risk for severe weather.

A typical Northern Plains summertime convective mess was in play
this morning, with a remnant MCV having worked across Iowa early
in the morning and spreading cloud debris and light stratiform
precipitation across much of the forecast area. The surface
dewpoint fields are already showing signs of recovery in western
Iowa with dewpoints rising back to around 70 degrees in the Omaha
area and steady moisture advection implied in the BL stratocu
field streaming northward over western Iowa. Recent CAM/CPM runs
have latched onto this region of increasing lower tropospheric
moisture advection and bring this plume further northward than
previously forecast, reaching as far north as the Twin Cities
metro.

The main synoptic low pressure center and attendant cold from
were analyzed over northeast and eastern South Dakota. With a
quasi-zonal jet streak plowing in from the west with a lead upper
level wave, this low should track eastward across central MN over
the course of the afternoon and drag the cold front with it. The
demarcation of the leading edge of this upper jet is well
visualized by the mid- level convection streaming out of eastern
South Dakota.

As the NE-SW-oriented cold front works eastward and impinges on
this warm sector, rapid near surface to surface convective
initiation is expected by the 1-3pm timeframe in south-central MN.
Perturbations emanating from the remnant MCV convection plus any
residual outflow boundaries working north out of central Iowa
could result in discrete convection ahead of the cold front--where
upscale growth to a more linear line should happen relatively
quickly.

With SBCAPE values of 1500 to 2000 J/kg expected by peak heating
and effective shear profiles of 30 to 40+ kts, supercellular
structures are likely with any convection preceding the cold
front. The complex as a whole should shift eastward at an
appreciable clip, resulting in any discrete convection merging
with the line and potentially increasing the risk of QLCS
tornadogenesis. Large hail would be the main threat with any
rotating discrete convection with damaging winds more attendant
with the convective line along the cold front. The complex as a
whole should exit the forecast area by 8-9pm.

All in all, this is a complex forecast with many moving parts.
The bottom line is that the whole area is at risk for seeing these
strong to severe thunderstorms during the afternoon hours.

.LONG TERM...(Monday night through Sunday)
Issued at 122 PM CDT Sun Jun 20 2021

Overall upper pattern will not change much through the next week
with the long wave ridge over the western US and troughing over the
east.  Northern stream will remain active and various waves will
drive our weather through the period.

Monday will be marked by cooler temperatures (highs in the 60s and
lows Monday night in the 40s) as the surface ridge moves in behind
tonight's cold front.  The next rain/storm chance is Tuesday night
as a warm front advances across the area from the south.  By mid
week, the upper pattern flattens out a bit and a series of weak
short wave pass across the area, bringing periodic shower and storm
chances starting Wednesday night.

There is much variability in how the models handle the upper low
dropping out of Canada at the end of the week, thus low confidence
in the particulars out that far.  It does look continued unsettled
thus rain chances continue into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun Jun 20 2021

Showers and thunderstorms will continue to push southeast of the
TAF sites through 02Z as a cold front moves into the region.
Variable winds will become northwest and increase to 15 to 20kts
gusting 25 to 30kts. Patchy MVFR ceilings around the showers and
storms, otherwise VFR conditions are expected to become MVFR
behind the front. VFR conditions return after around 08Z.
VFR ceilings return during the day Monday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...SKOW
LONG TERM...DMD
AVIATION...Zapotocny
Hazardous weather outlook, Jun 20, 2:20 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
220 PM CDT Sun Jun 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
220 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will continue to develop this afternoon into the
early evening. These storms will have the potential to be severe
with large hail, damaging winds and locally heavy rain the main
threats. The tornado threat looks to have decreased but an
isolated tornado cannot be ruled out across northeast Iowa and
southwest Wisconsin. The timing for the severe weather threat
looks to be from 2 to 8 pm for areas south of Interstate 94.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible Tuesday night. There will also be
on and off chances for storms from Wednesday night through
Saturday. At this time, it is too early to determine if organized
severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 20, 4:21 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
421 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/20/2021  M37 MPH          OLMSTED            MN   ASOS

&&

TODDS
Special weather statement, Jun 20, 5:09 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
509 PM CDT Sun Jun 20 2021

IAZ009-010-019-029-202245-
Winneshiek-Chickasaw-Howard-Fayette-
509 PM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOWARD...
NORTHWESTERN FAYETTE...SOUTHERN WINNESHIEK AND NORTHEASTERN CHICKASAW
COUNTIES...

At 509 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cresco to near Jerico. Movement was
southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Decorah, Cresco, Calmar, Lawler, Spillville, Fort Atkinson, Ridgeway,
Protivin, Waucoma, Jerico, St. Lucas, Jackson Junction, Vernon
Springs County Park, Festina, Vernon Springs, Nordness, Lake Meyer
County Park, County Roads V 58 And A 46, County Roads V 56 And B 33
and County Roads W 14 And A 34.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4331 9163 4297 9196 4319 9235 4343 9215
TIME...MOT...LOC 2209Z 301DEG 36KT 4338 9210 4321 9227

Skow
Local storm report, Jun 20, 5:10 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       PLAINVIEW               44.17N 92.17W
06/20/2021  M2.40 INCH       WABASHA            MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA

&&

SHEA
Local storm report, Jun 20, 6:06 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     ROCHESTER               44.01N 92.48W
06/20/2021                   OLMSTED            MN   PUBLIC

            TREE UPROOTED AND OTHER LARGE BRANCHES DOWN AT SILVER
            LAKE PARK. TIME ESTIMATED.

&&

SHEA
Special weather statement, Jun 20, 6:28 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
628 PM CDT Sun Jun 20 2021

MNZ079-210000-
Wabasha-
628 PM CDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...

At 628 PM CDT, a strong thunderstorm was located 9 miles south of
Frontenac, or 14 miles southeast of Red Wing, moving east at 45 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

This storm will be near...
  Wabasha around 650 PM CDT.
  Kellogg around 655 PM CDT.
  Alma and Buffalo City around 700 PM CDT.

Other locations impacted by this storm include Pioneer Campground,
Weaver, West Newton, Zumbro Bottoms Campground, Oak Center,
Conception, Zumbro Falls, County Roads 18 And 4, West Albany and
County Roads 33 And 4.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4423 9189
      4420 9186 4419 9196 4428 9255
TIME...MOT...LOC 2328Z 278DEG 40KT 4437 9240

Wetenkamp
Special weather statement, Jun 20, 7:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
753 PM CDT Sun Jun 20 2021

IAZ010-MNZ095-210115-
Winneshiek-Fillmore-
753 PM CDT Sun Jun 20 2021

...A THUNDERSTORM OVER SOUTHERN FILLMORE COUNTY MINNESOTA COULD
PRODUCE BRIEF FUNNEL CLOUDS...

At 751 PM CDT, a thunderstorm was located near Harmony, or 7 miles
south of Preston, moving east at 30 mph. There have been reports of
funnel clouds with this storm.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Preston, Harmony, Mabel, Canton, Bristol, Newburg, Amherst, Carimona,
Henrytown, Hesper, Hutton, Burr Oak, Lenora and Tawney.

If a brief tornado were to touchdown, wind gusts over 50 mph could
be seen. If a funnel approaches your location, move indoors.

LAT...LON 4367 9218 4363 9173 4350 9173 4336 9175
      4350 9208 4355 9222
TIME...MOT...LOC 0051Z 284DEG 26KT 4357 9211

Shea

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.